Michigan, 2013Damaging Wind in Michigan, August 27, 2013
August 27, 2013 · NWS GRR · 1 event in 1 county or zone
Several large trees were blown down by scattered severe storms that impacted portions of south central lower Michigan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several large trees were blown down by scattered severe storms that impacted portions of south central lower Michigan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 27, 2:35 AM EST, 15 minutes earlier.
Area forecast discussion, Aug 27, 2:35 AM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EDT TUE AUG 27 2013
LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE
.SYNOPSIS...
ISSUED AT 335 AM EDT TUE AUG 27 2013
PERIODS OF SHOWERS AND STORMS WILL BE LIKELY TODAY AND BECOME EVEN
MORE NUMEROUS TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE THIS
EVENING. THE AREA WILL DRY OUT BY MID DAY WEDNESDAY...WITH
CONTINUED DRY WEATHER INTO THURSDAY. IT WILL REMAIN WARM AND HUMID
WITH HIGH TEMPERATURES MAINLY IN THE MID TO UPPER 80S.
BY THE HOLIDAY WEEKEND ANOTHER FRONT MOVES INTO THE REGION AND COULD
GIVE SOUTHWEST MICHIGAN SCATTERED SHOWERS AND STORMS FRIDAY NIGHT
INTO SUNDAY NIGHT. TEMPERATURES ARE EXPECTED TO REMAIN IN THE 80S.
&&
.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 335 AM EDT TUE AUG 27 2013
CLUSTERS OF THUNDERSTORMS EXTENDED FROM NORTHERN MN TO NORTHERN LAKE
MICHIGAN EARLY THIS MORNING. THESE WERE ALONG A WARM FRONT AND
GIVEN THE NW UPPER FLOW SHOULD BEND INTO THE GRR CWA THIS MORNING.
GIVEN THE 0-6 KM SHEAR VALUES REMAIN 30-35 KTS MUCH OF THE
DAY...THESE CLUSTER SHOULD SURVIVE...BUT ALSO SLOWLY WEAKEN AS THE
RUN AWAY FROM THE BEST JET DYNAMICS OVER NORTHERN WI/MI. FEEL THE
THREAT OF SEVERE STORMS REMAINS LOW TODAY...BUT SOME HEAVIER RAIN
COULD BE SEEN MAINLY NORTH OF A LDM-AMN LINE. IT WILL REMAIN WARM
AND HUMID WITH HIGHS IN THE MID TO UPPER 80S...WITH HEAT INDEX
READINGS PERHAPS REACHING THE MID 90S.
SEEMS LIKE A BETTER CHANCE FOR SEVERE STORMS INTO THIS EVENING AS
CAPES VALUES SHOULD RECOVER AND A LOW LEVEL JET NOSES INTO SW MI.
SHEAR VALUES ALSO REMAIN 30-35 KTS...FAVORING ORGANIZED STORMS.
DAMAGING WINDS SHOULD BE THE MAIN THREAT OVER THE ENTIRE CWA...BUT
HAIL COULD ALSO OCCUR. AND WITH THE SURFACE BOUNDARY SAGGING INTO
THE CWA AN ISOLATED TORNADO WOULD ALSO BE POSSIBLE...MAINLY ALONG
AND NORTH OF I-96. THE SEVERE THREAT SHOULD DIMINISH AFTER MIDNIGHT
AS THE LOW LEVEL JET IS SHOWN TO WEAKEN AND THE INSTABILITY SUBSIDES.
THE FRONT APPEARS TO BE SLIGHTLY SLOWER...SO HAVE POPS INTO EARLY
WED FOR AREAS MAINLY SE OF I-69. OTHERWISE THE WED/THU PERIOD LOOKS
DRY AND CONTINUED WARM. HOWEVER LOWERED MAX TEMP FOR WED BY SEVERAL
DEGREES GIVEN SOME LINGERING CLOUDS AND WITH THE PASSAGE OF THE
FRONT. DEW POINTS SHOULD FINALLY DROPPED OFF WED NIGHT...MAKING FOR
A MORE COMFORTABLE THU WITH A DRIER NE FLOW.
.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 335 AM EDT TUE AUG 27 2013
THE FORECAST FOR THE UPCOMING HOLIDAY WEEKEND IS A LOW CONFIDENCE
ONE AT THIS TIME... BUT IS LOOKING WARM/HUMID AND STORMY TO START
FOLLOWED BY A POTENTIAL SHARP COOL DOWN IN THE LATTER PART OF THE
WEEKEND.
LATE THIS WEEK AND OVER THE WEEKEND THE LARGE UPPER HIGH CENTERED
OVER MISSOURI IS PROGGED TO RETROGRADE WEST SO THAT BY MONDAY THE
UPPER RIDGE AXIS IS JUST EAST OF THE ROCKY MOUNTAINS. THE
AMPLIFICATION OF THE RIDGE IN THIS AREA IS AIDED BY AN UPPER LOW
MOVING INTO THE PACIFIC NORTHWEST. CONSEQUENTLY HEIGHTS OVER THE
GREAT LAKES REGION FALL WITH THE UPPER FLOW BECOMING NORTHWESTERLY.
THE ECWMF CONTINUES TO BE MORE AGGRESSIVE WITH HEIGHT FALLS LATE IN
THE WEEKEND BUT EVEN THE GFS SOLUTION WOULD SEND A DECENT COLD FRONT
AND COOLER AIR INTO THE REGION SUNDAY NIGHT/MONDAY.
WILL HAVE TO CARRY A CHANCE OF SHOWERS AND TSTMS EACH DAY
FRI/SAT/SUN AS WE WILL STILL BE IN THE WARM/HUMID AND UNSTABLE AIR
MASS WITH OCNL MCS ACTIVITY RIDING AROUND THE UPPER RIDGE. MUCH OF
THE TIME IT WILL NOT BE RAINING BUT A FEW EPISODES OF TSTMS
ARE CERTAINLY POSSIBLE. GUIDANCE IS IN FAIR AGREEMENT ON A FROPA
SUNDAY NIGHT... WITH COLD ADVECTION BEHIND IT POSSIBLY RESULTING IN
SOME INSTABILITY SHOWERS ON LABOR DAY. AGAIN THE ECMWF SUPPORTS A
FAIRLY CHILLY DAY WITH HIGHS PERHAPS ONLY AROUND 70... BUT WILL
STICK WITH THE MORE CONSERVATIVE GFS FOR NOW.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1155 PM EDT MON AUG 26 2013
EXPECT SOME HAZE AND FOG BRINGING AREAS OF MVFR OVERNIGHT. SHOWERS
AND THUNDERSTORMS ACROSS WISCONSIN AT 06Z SHOULD REACH MKG AROUND
10Z THEN SPREAD SOUTHEAST TO JXN BY 12Z. AREAS OF MVFR AND
ISOLATED IFR POSSIBLE AS THE STORMS MOVE THROUGH ALONG WITH ISOLATED
STRONG GUSTY WINDS. SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE MUCH OF
TUESDAY AFTERNOON AND EVENING BUT TIMING AND LOCATION IS UNCERTAIN.
&&
.MARINE...
ISSUED AT 335 AM EDT TUE AUG 27 2013
NO HEADLINES EXPECTED THROUGH THE SHORT TERM. HOWEVER THERE WILL BE
PERIODS OF ROUGHER CONDITIONS. THE FIRST PERIOD WILL BE THIS
MORNING AS SW FLOW AHEAD OF THE APPROACHING FRONT WILL PRODUCE
STRONG WINDS OVER THE SOUTHERN PART OF THE LAKE. SOME 3 FOOT WAVES
SHOULD BE SEEN SOUTH OF HOLLAND...BUT THESE SHOULD SUBSIDE INTO THIS
AFTERNOON AS THE FRONT GETS CLOSER.
THE SECOND PERIOD OF ROUGHER CONDITIONS WILL BE FROM LATE WED
AFTERNOON THROUGH THE FIRST HALF OF WED NIGHT FOR THE ENTIRE
NEARSHORE WATERS. NORTHERN FLOW BEHIND THE DEPARTING FRONT WILL
INCREASE TO AROUND 15 KTS AND ANOTHER PERIOD OF 3 FOOT WAVES WILL BE
LIKELY.
&&
.HYDROLOGY...
ISSUED AT 335 AM EDT TUE AUG 27 2013
RIVER BASIN AVERAGES SHOULD REMAIN UNDER AN INCH WITH THE RAIN
THROUGH WED MORNING. HOWEVER LOCALIZED HEAVIER RAINS WILL BE
POSSIBLE. THIS SEEMS MOST LIKELY ACROSS THE NE HALF OF THE CWA
WHERE POOR DRAINAGE AREAS COULD SEE NUISANCE TYPE FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&
SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...MEADE
AVIATION...OSTUNO
HYDROLOGY...JK
MARINE...JK
Hazardous weather outlook, Aug 26, 2:55 PM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
355 PM EDT MON AUG 26 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-271030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
355 PM EDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT WITH THE BEST
CHANCES BEING ACROSS CENTRAL LOWER MICHIGAN INTO EVENING. ADDITIONAL
STORMS MAY MOVE INTO THE AREA LATE TONIGHT FROM THE WEST. AN
ISOLATED STRONG TO SEVERE STORM IS POSSIBLE. DAMAGING WIND GUSTS
TO AROUND 60 MPH AND TORRENTIAL RAINS WILL BE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STORMS ARE EXPECTED TUESDAY INTO TUESDAY NIGHT. THE
STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK FOR
SEVERE STORMS ON TUESDAY. STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL RAINS
WITH THE THREAT OF FLOODING.
HEAT AND HUMIDITY WILL COMBINE TO PRODUCE HEAT INDEX VALUES IN THE
90S BOTH TODAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BOTH TODAY AND AGAIN ON TUESDAY.
LMZ844>849-271030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
355 PM EDT MON AUG 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT OVER LAKE
MICHIGAN. STRONG TO SEVERE STORMS MAY OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL STORMS ARE EXPECTED ON TUESDAY AND TUESDAY NIGHT.
THESE STORMS HAVE THE POTENTIAL TO BE STRONG TO SEVERE AS WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE BOTH TODAY AND AGAIN ON TUESDAY.
DUKE WDM NJJ
Thunderstorm Wind, Mason
- When
- August 27, 2:50 AM EST
- Where
- Mason County, 1.21 mi SW of Wiley
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $25,000
- Reported by
- County Official
- Coordinates
- 43.860, -86.300
A county official reported that multiple large trees were blown down near Wiley. This storm also brought down scattered branches in Lake and Newaygo Counties.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, August 27 to 31, 20131 death · 21 injured · 3 events
- Lightning Strike in Wisconsin, August 27, 2013$1.0 million · 1 event
- Flash Flooding and Debris Flow in Utah, August 27 to 31, 2013$55,000 · 69 kt wind · 10 events
- Hail and Damaging Winds in South Dakota, August 27, 2013$20,000 · 1.75 in hail · 8 events
- Flash Flood and Flooding in South Dakota, August 27 to 28, 2013$20,000 · 1 in hail · 6 events
- Hail and Damaging Winds in South Dakota, August 27 to 28, 20131 in hail · 18 events
- Drought in Missouri, August 27 to 31, 201315 events
- Tornadoes in Michigan, August 27, 2013$15,000 · EF0 · 2 events
- Drought in Texas, August 27 to 31, 2013$9,000 · 5 events
- Hail and Damaging Winds in Wisconsin, August 27, 20131.75 in hail · 5 events
- Waterspouts in Gulf of Mexico, August 27, 20134 events
- Flash Flooding in Colorado, August 27, 20134 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467951.